Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 134, NWS St. Louis, MO

April 22, 2011Fayette County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 22, 2011, 9:01 PM CDT for Fayette County, Marion County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2011, 9:01 PM CDT (02:01 UTC)
Expired
Apr 22, 2011, 9:21 PM CDT
In force
20 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Fayette County, IL, Marion County, IL

The radar

The Evansville,IN radar (KVWX), 116 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 5:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WUUS53 KLSX 230201
SVRLSX
ILC051-121-230245-
/O.NEW.KLSX.SV.W.0134.110423T0201Z-110423T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
901 PM CDT FRI APR 22 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...
  MARION COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 945 PM CDT

* AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR SALEM...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINMUNDY...OMEGA...STEPHEN FORBES STATE PARK...FARINA...ALMA...
  BRUBAKER...ST. PETER...LOOGOOTEE...IUKA AND LA CLEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3857 8914 3892 8914 3892 8870 3881 8869
      3860 8870
TIME...MOT...LOC 0201Z 262DEG 35KT 3867 8893
WIND...HAIL 60MPH 1.50IN

$$

GLASS
1 follow-up statement
849 
WWUS53 KLSX 230221
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
921 PM CDT FRI APR 22 2011

ILC051-121-230231-
/O.CAN.KLSX.SV.W.0134.000000T0000Z-110423T0245Z/
MARION IL-FAYETTE IL-
921 PM CDT FRI APR 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FAYETTE AND
MARION COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1000 PM.

LAT...LON 3857 8914 3892 8914 3892 8870 3881 8869
      3860 8870
TIME...MOT...LOC 0221Z 262DEG 35KT 3870 8868

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:22 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Apr 22, 3:22 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT FRI APR 22 2011

.DISCUSSION...
/321 PM CDT FRI APR 22 2011/

GEARING UP FOR ANOTHER ROUND OF SEVERE WEATHER FOR LATE THIS
AFTERNOON AND TONIGHT.  SEVERE CONVECTIVE WATCHES COULD COME AT ANY
TIME...SO WILL KEEP THIS BRIEF.  COLD FRONT IS EVIDENT ON RADAR
MOVING INTO CENTRAL AND SOUTHWEST MISSOURI.  21Z SOUNDING FROM KSGF
IS COMING IN NOW...AND THE CAPE UP THRU 400MB LOOKS IMPRESSIVE.
PLENTY OF LOW LEVEL SHEAR IS ALSO EVIDENT IN THE SOUNDING WITH AT
LEAST 40KTS OF SHEAR FROM 0-6KM.  THINK INITIAL DEVELOPMENT MAY BE
SUPERCELLULAR WITH SPLITS AND MERGERS SINCE THE SHEAR IS QUITE
LINEAR...BUT THE DISCRETE STORMS SHOULD FORM INTO MULTICELLS/LINES.
WITH THE LOW LEVEL SHEAR THINK TORNADOES ARE A VERY REAL THREAT.
WITH THAT EYE-POPPING CAPE ON THE KSGF SOUNDING...LARGE HAIL AND
DAMAGING WINDS ARE NEARLY CERTAIN.  GREATEST THREAT WILL LIKELY BE
ALONG AND SOUTH OF I-70.  ONCE THE STORMS CONGEAL INTO A
LINE...THINK THEY'LL RACE EASTWARD AND SHOULD BE OUT OF THE CWFA BY
MIDNIGHT.

COLD FRONT IS STILL EXPECTED TO STALL ACROSS SOUTHERN
MISSOURI/NORTHERN ARKANSAS TONIGHT...THOUGH WHERE THE EFFECTIVE
BOUNDARY COMES TO A HALT IS ANYONE'S GUESS IF WE GET A SEVERE SQUALL
LINE WITH VERY STRONG WINDS.  THINK SATURDAY MORNING WILL LIKELY BE
MOSTLY DRY ACROSS ALL BUT SOUTHERN AREAS...BUT REDEVELOPMENT IN THE
AFTERNOON SEEMS LIKELY ALONG AND SOUTH OF THE I-70 CORRIDOR AS THE
LOW LEVEL JET PUSHES MOISTURE UP INTO THE BAROCLINIC ZONE.
REMAINDER OF THE FORECAST STILL LOOKS PRETTY WET...WITH PERHAPS THE
WETTEST PERIODS BEING SUNDAY NIGHT THROUGH MONDAY NIGHT AS THE FIRST
LOBE OF A STRONG SHORTWAVE RIPPLES ACROSS THE AREA AND THE ATTENDANT
SURFACE SYSTEM MOVES UP THROUGH THE MID-MISSISSIPPI VALLEY.  THE
SECOND AND STRONGER LOBE OF THE WAVE IS FORECAST TO MOVE THROUGH
LATE TUESDAY NIGHT AND WEDNESDAY CONTINUING THE THREAT FOR HEAVY
RAIN OUT INTO MID-WEEK.

CARNEY

&&

.AVIATION...
/1255 PM CDT FRI APR 22 2011/

MORNING MCS HAS TEMPORARILY PUSHED WARM FRONT SOUTH OF INTERSTATE
70...BUT BELIEVE IT WILL RAPIDLY REBOUND NORTH OVER THE NEXT 1-2
HOURS AS SFC LOW TRACKS NE AND APPROACHES THE UIN AREA IN THE
20-22Z TIME FRAME. HAVE BASED ROUND 2 OF CONVECTION ON LOCAL
WRF...WITH SUGGESTS STORMS SHOULD REFIRE BY MID AFTERNOON AT UIN
AND COU...AND THEN MOVE INTO STL AREA 01-03Z. OBVIOUSLY...WILL TWEEK
SPECIFICS OF CONVECTION ONCE STORMS SHOW THEMSELVES. BASED ON
CURRENT POST-FRONTAL CONDITIONS...HAVE GONE WITH SEVERAL HOURS OF
MVFR CIGS WITH THE WIND SHIFT...WITH THESE LOW CLOUDS SCATTERING
OUT SEVERAL HOURS LATER.

SPECIFICS FOR KSTL...AS MENTIONED ABOVE...OUTFLOW HAS TEMPORARILY
SUPPRESSED WARM FRONT SOUTH OF STL...AND INITIATION OF WAA IN WAKE
OF MCS MAY KICK OFF A BIT OF LIGHT RAIN/SHOWERS OVER THE NEXT HOUR
OR TWO THAT MAY BRIEFLY DROP CONDITIONS INTO MVFR CAT.
HOWEVER...PREVAILING CONDITIONS SHOULD TAKE ON A TYPICAL WARM
SECTOR LOOK NO LATER THAN 20Z...WITH A BKN VFR CU FIELD AND MDT S
WINDS. BELIEVE STRONG STORMS THAT ERUPT OUT WEST SHOULD ADVECT
INTO THE AREA EARLY THIS EVENING...AFTER 00Z...BUT THINK LINE
SHOULD BE FAIRLY QUICK MOVING AND EXIT THE TAF AREA 03-04Z.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR CRAWFORD MO-
     FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-MADISON MO-
     OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST. FRANCOIS MO-ST.
     LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE MO-WARREN MO-
     WASHINGTON MO.

IL...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BOND IL-CLINTON
     IL-FAYETTE IL-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Apr 22, 3:33 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
333 PM CDT FRI APR 22 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
333 PM CDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING. THE PRIMARY SEVERE
WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS AND TORNADOES.
LOCALLY HEAVY RAINFALL FROM THESE THUNDERSTORMS COULD LEAD TO
FLASH FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE POSSIBLE
SATURDAY AND SATURDAY NIGHT ACROSS SOUTHEAST MISSOURI AND EXTREME
SOUTHWEST ILLINOIS.

THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE LIKELY SUNDAY
THROUGH MONDAY NIGHT. FLASH FLOODING...AS WELL AS RIVER AND
STREAM FLOODING WILL BE A SIGNIFICANT THREAT THROUGH THIS PERIOD.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND
RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN
ST. LOUIS.

CARNEY

In the hours before

Local storm report, Apr 22, 8:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
845 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TORNADO          BRIDGETON               38.77N  90.43W
04/22/2011                   ST. LOUIS          MO   EMERGENCY MNGR

            AIR NATIONAL GUARD BUILDING DAMAGED...AND STRUCTURAL
            DAMAGE TO BUILDINGS AT THE AIRPORT...AND CARS FLIPPED

&&

GKS
Local storm report, Apr 22, 8:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
847 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TORNADO          ST. ANN                 38.73N  90.39W
04/22/2011                   ST. LOUIS          MO   EMERGENCY MNGR

            TRACTOR TRAILERS STANDING ON END.

&&

TRUETT
Local storm report, Apr 22, 8:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TORNADO          FERGUSON                38.75N  90.30W
04/22/2011                   ST. LOUIS          MO   TRAINED SPOTTER

            UPROOTED TREES AND POWER LINES DOWN NEAR ELIZAABETH AND
            CHAMBERS

&&

MILLER
Local storm report, Apr 22, 8:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
851 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TORNADO          FERGUSON                38.75N  90.30W
04/22/2011                   ST. LOUIS          MO   TRAINED SPOTTER

            2 LARGE TREES DOWN...AND MANY 1-5 INCH LIMBS DOWN

&&

GKS
Local storm report, Apr 22, 8:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
853 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             OAKVILLE                38.44N  90.32W
04/22/2011  E0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

GKS
Local storm report, Apr 22, 8:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TORNADO          BRIDGETON               38.77N  90.43W
04/22/2011                   ST. LOUIS          MO   BROADCAST MEDIA

            MAIN TERMINAL WINDOWS BLOWN OUT AT LAMBERT
            AIRPORT....ROOF OFF OF CONCOURSE C...AND POWER OUTAGES

&&

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:59 PM CDTTornado WarningLSXMadison, Saint Clair46 min
Apr 22, 8:21 PM CDTTornado WarningLSXMonroe, Saint Clair39 min
Apr 22, 8:33 PM CDTTornado WarningLSXMadison, Saint Clair42 min
Apr 22, 8:48 PM CDTTornado WarningLSXMonroe, Saint Clair57 min
Apr 22, 8:55 PM CDTTornado WarningLSXBond, Clinton, Fayette, Madison, Saint Clair50 min
Apr 22, 9:24 PM CDTTornado WarningLSXClinton, Washington36 min
Apr 22, 9:30 PM CDTFlash Flood WarningLSXMonroe, Saint Clair5 hr
Apr 22, 9:41 PM CDTTornado WarningLSXBond, Fayette, Marion22 min
Apr 22, 9:51 PM CDTFlash Flood WarningLSXClinton, Washington5 hr
Apr 22, 9:59 PM CDTSevere Thunderstorm WarningLSXClinton, Marion, Washington11 min
Apr 22, 10:31 PM CDTTornado WarningLSXMonroe, Randolph, Saint Clair44 min
Apr 22, 10:55 PM CDTFlash Flood WarningLSXMonroe, Randolph6 hr
Apr 22, 11:38 PM CDTRiver Flood WarningLSXBrown25 days
Apr 22, 11:38 PM CDTRiver Flood WarningLSXMorgan, Pike25 days
Apr 22, 11:38 PM CDTRiver Flood WarningLSXPike, Scott31 days
Apr 22, 11:53 PM CDTRiver Flood WarningLSXSaint Clair14 days
Apr 23, 4:23 AM CDTFlash Flood WarningLSXMonroe, Randolph8 hr
Apr 23, 12:29 PM CDTFlash Flood WarningLSXMonroe, Randolph6 hr
Apr 23, 6:22 PM CDTFlash Flood WarningLSXMonroe, Randolph6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.